Questions and Answers about Viagra, Levitra, Cialis, and Revatio:
Possible Sudden Hearing Loss
1. What is FDA announcing today?
FDA has approved labeling changes for the phosphodiesterase Type 5 (PDE5) inhibitor class of erectile dysfunction (ED) drugs, Cialis, Levitra, and Viagra. In addition, FDA plans to revise the labeling for the pulmonary arterial hypertension (PAH) drug Revatio. This change is being implemented to display more prominently the potential risk of sudden hearing loss. FDA plans to issue a Healthcare Professional Sheet that will provide additional information about this potential risk.
2. Why is FDA making this announcement?
The FDA is making this announcement as part of its ongoing commitment to inform consumers of emerging health issues with marketed drugs. The Agency believes that by making this announcement it will better inform consumers taking these drugs of this possible risk and guide them on what to do if they experience sudden problems with their hearing.
3. What prompted FDA to request these labeling changes?
A case report in the published literature of sudden hearing loss in a male patient taking Viagra prompted FDA to search the Adverse Event Reporting System (AERS) for postmarketing reports of hearing impairment for all PDE5 inhibitors. FDA found a total of 29 reports of sudden hearing loss, both with and without accompanying vestibular symptoms (tinnitus, vertigo or dizziness), in strong temporal relationship to dosing with Viagra (sildenafil), Cialis (tadalafil) or Levitra (vardenadil). Hearing loss was also reported in a few patients in clinical trials of these drugs. There have also been cases of hearing loss reported in patients using Revatio (sildenafil) for the treatment of pulmonary arterial hypertension (PAH). Though no causal relationship has been demonstrated, FDA believed that the strong temporal relationship between the use of PDE5 inhibitors and sudden hearing loss in these cases warranted revisions to the product labeling for the drug class.
4. Who is more likely to be at-risk for this possible side effect?
The available information is not sufficient to determine if any type of patient is more likely to be at-risk for this possible side effect.
5. Is age a factor in being predisposed to hearing loss or to sudden hearing loss?
Hearing loss is very commonly reported in an aging population, especially in patients with risk factors for erectile dysfunction. However, sudden hearing loss is an uncommon event at any age. It is not known whether age was a factor in the cases of sudden hearing loss reported in temporal relation to use of the PDE5 inhibitors.
6. Is this side effect permanent or temporary?
In approximately one third of the cases, the event was temporary. In the remainder, the hearing loss was ongoing at the time of the report or the final outcome was not described. In almost all cases, the hearing loss was one-sided.
7. What are the warning signs?
There were no predictable warning signs for sudden hearing loss in the reported cases.
8. What should I do if I experience sudden hearing loss?
Patients taking Revatio for the treatment of pulmonary arterial hypertension who experience sudden changes in their hearing should promptly contact their health care provider for further evaluation. However, patients taking Cialis, Levitra or Viagra for the treatment of ED who experience sudden hearing loss should immediately stop taking the drug and also seek prompt medical attention.
9. Are there other hearing-related side effects that I need to be on the look out for?
In some cases, sudden hearing loss was accompanied by ringing in the ears and dizziness.
10. What dosage level puts me at greatest risk for this possible side effect?
The available information is not sufficient to determine if any dosage level puts a patient at greater risk for this possible side effect.
11. Is there an alternative drug for my erectile dysfunction that doesn’t have this possible side effect?
The possible side effect of sudden hearing loss has been reported for all of the PDE5 inhibitors. You should discuss other treatment options for ED with your healthcare provider.
12. Is it safe to take these drugs without putting myself at risk for this possible serious side effect?
PDE5 inhibitors are safe and effective for the treatment of ED when taken according to the labeling. However, all drugs carry risks and you should discuss any concerns you have regarding taking these products with your healthcare provider